Alert archive / New Jersey / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

June 19, 2017Cape May County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 19, 2017, 9:08 PM EDT for Cape May County, New Jersey. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 9:08 PM EDT (01:08 UTC)
Expired
Jun 19, 2017, 9:45 PM EDT
In force
37 min
Issued by
NWS Philadelphia/Mount Holly

County Cape May County, NJ

The radar

The Dover AFB radar (KDOX), 71 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1394 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

720 
WWUS81 KPHI 200108
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
908 PM EDT MON JUN 19 2017

NJZ022>025-200145-
Coastal Atlantic-Atlantic-Atlantic Coastal Cape May-Cape May-
908 PM EDT MON JUN 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL ATLANTIC
AND CAPE MAY COUNTIES...

At 907 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Green Creek to Rio Grande. Movement was
northeast at 45 mph.

Winds up to 50 mph are possible with these storms.

These storms will be near...
  Stone Harbor and Goshen around 915 PM EDT. 
  Avalon around 920 PM EDT. 
  Woodbine around 925 PM EDT. 
  Sea Isle City, Seaville and Strathmere around 930 PM EDT. 
  Marmora and Beesleys Point around 935 PM EDT. 
  Ocean City, Corbin City and English Creek around 940 PM EDT. 
  Pleasantville, Somers Point, Ventnor City, Northfield, Margate 
  City and Longport around 945 PM EDT. 

Other locations impacted by these storms include Erma,
Whitesboro-Burleigh, Linwood, West Wildwood and Villas.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3926 7460 3916 7469 3908 7472 3903 7479
      3899 7479 3895 7486 3896 7487 3897 7486
      3897 7488 3903 7495 3913 7488 3933 7468
      3931 7464 3934 7468 3945 7456 3935 7445
TIME...MOT...LOC 0107Z 219DEG 37KT 3905 7490 3901 7485 

$$

Drag

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 19, 8:09 PM EDT, 59 minutes earlier.

Area forecast discussion, Jun 19, 8:09 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
809 PM EDT Mon Jun 19 2017

.SYNOPSIS...
A cold front will move through the area tonight and offshore by
Tuesday morning. A secondary cold front will gradually approach from
the northwest Wednesday before dissipating over the area Wednesday
night. Bermuda high pressure looks to influence our weather once
again late in the week. Another frontal system may affect the area
sometime during the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
800 PM update: The remainder of the Severe Thunderstorm Watch
has been cancelled. This update was to adjust PoPs and to
remove the Severe Thunderstorm Watch headline.

Otherwise, an upper-level trough over the Great Lakes region
continues to shift eastward. This will drive a cold front
across our area later this evening.

The air mass in place is very warm and moist with PW values around 2
inches. This is resulting in MLCAPE of up to 2000 J/KG. The deep
southwesterly flow will mostly favor a linear convective mode,
however as the convective line grows upscale (moves into a stronger
low-level wind field along with an instability axis) eastward into
this evening there could be some embedded cells with some updraft
rotation. Given the mostly unidirectional flow though, straight-line
damaging wind gusts is the main threat. The wind damage threat will
be locally enhanced where line segments surge forward (bow out). The
mid level lapse rates do not appear to be all that steep, therefore
while some hail is possible this should temper this potential. The
overall high moisture content of the air mass may result in water-
loaded downdrafts which can enhance the downdraft potential
(downbursts) especially along the leading edge of the storms. The
tropical air mass will also be conducive for convection to produce
frequent lightning.

As mentioned earlier the PW values will be around 2 inches. This
will result in areas of very heavy rain as convection should be
efficient rainfall products. While the storm motions are fairly
quick, a linear mode and possible backbuilding of updrafts may
result in the potential for local flash flooding. Therefore, the
Flash Flood Watch remains as is.

One the organized convection moves off the coast later this evening,
some showers or thunder may linger in its wake as some height falls
occur with the incoming upper-level trough. The extent of additional
convection especially for the eastern and southern zones is less
certain as this will depend on how much the air mass is turned over
from the initial convective line. The dew points are expected to
start lowering overnight especially in the northern and western
zones.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Our area will be under the influence of an upper-level trough and
associated cyclonic flow Tuesday. This will allow a cold front to
push offshore early, however some lingering showers or thunder are
possible near the southeast zones to portions of Delmarva in the
morning. Otherwise, drying is forecast to work south and east during
the day, with this most noticeable especially to the north and west
of I-95. Despite a cold front clearing the area, it will be a warm
day although much of the area will get a break from the humid
conditions as the day progresses.

High temperatures are an even blend of MOS and continuity.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Slightly cooler, but near normal temperatures, and somewhat
drier air moves into the region during the midweek. A mostly dry
period is expected Tuesday night through Thursday with a few
exceptions. The frontal boundary that moves thru our region
tonight will stall to our south tomorrow, then the northern edge
of precip along the front may expand northward toward southern
DE late Tuesday night and Wednesday as a disturbance tracks
along it. Additionally, diurnally-driven showers may develop
during peak heating Wednesday afternoon across the higher
terrain of northeastern PA and northwestern NJ as a shortwave
trough tracks nearby to the north.

It appears that another cold front an associated upper trof will
approach from the northwest Friday or Saturday, but timing is
uncertain at this point. The front may also be preceded by a
surge of tropical moisture from the Gulf of Mex. Given the
uncertainty for forcing and the overall summer-like pattern, the
forecast includes a chance of t-storms for Friday and through
the weekend for the entire area.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Through tonight...As of 00z, an area of rain/showers is behind a
departing line of thunderstorms. Some lingering showers and
local MVFR conditions may occur for awhile in the wake of the
line of thunderstorms. Otherwise, improving to VFR overnight
although some local light fog is possible. Southwest to west-
southwest winds diminishing to less than 10 knots.

Tuesday...VFR overall. A few morning showers possible near and south
and east of KACY and KMIV. West-southwest to southwest winds
increasing to around 10 knots.

OUTLOOK...
Tuesday night through Thursday...Mainly VFR conditions
expected. Low possibilities for sub-VFR restrictions from
stratus/fog late night/early morning each day. Southwest winds
10 kt or less.

Friday and Saturday...Chance for MVFR or tempo IFR conditions
in showers and thunderstorms. SW winds gust to 20 kt during the
afternoon on Friday.

&&

.MARINE...
The Small Craft Advisory remains in effect through Tuesday on our
ocean waters. The Small Craft Advisory is in effect for Delaware Bay
until 11:00 PM.

A gusty south to southwest wind continues into tonight as a low-
level jet moves across the region. These winds will diminish
overnight. The wave heights on our ocean waters should remain in the
5 to 8 foot range through tonight. A line of gusty thunderstorms is
expected to move through this evening. While the winds should be
below advisory criteria Tuesday, seas on the ocean should be about 5
feet.

OUTLOOK...
Tuesday night through Saturday...Winds and seas expected to
remain below SCA headline criteria.

RIP CURRENTS...
The high risk for the development of dangerous rip currents
continues through this evening along the coast of Delaware and New
Jersey. There is a 6 to 7 second southerly wind wave on top of a
very long period (around 16 seconds) southeasterly ground swell.
This combination results in an elevated risk for the development of
dangerous rip currents.

The primary wave period is forecast to be around 7 seconds from
the south on Tuesday and Wednesday. However, the underlying 13
to 16 second southeasterly swell is expected to linger into the
mid week period. As a result, the risk for the development of
dangerous rip currents is anticipated to be at least moderate
through the period along the coasts of Delaware and New Jersey.

&&

.EQUIPMENT...
NWS NWR and phone broadcast of the marine and surf zone
forecasts. Problems continue here at NWS PHI. Hope to resolve
later today or Tuesday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk until 9 PM EDT this evening for NJZ014-
     024>026.
DE...High Rip Current Risk until 9 PM EDT this evening for DEZ004.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT Tuesday for ANZ450>455.
     Small Craft Advisory until 11 PM EDT this evening for ANZ430-
     431.

&&

Synopsis...Klein
Near Term...Gorse/Meola
Short Term...Gorse
Long Term...AMC/Klein
Aviation...AMC/Gorse/Klein/Meola
Marine...AMC/Gorse/Klein
Equipment...
Hazardous weather outlook, Jun 19, 9:04 PM EDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
904 PM EDT Mon Jun 19 2017

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-210115-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
904 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-210115-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
904 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The risk for the development of dangerous rip currents is forecast
to be moderate on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-210115-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
904 PM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 19, 8:44 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
844 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     MARINE TSTM WIND 1 ESE GREEN HILL        38.79N  75.16W
06/19/2017  M51 MPH          SUSSEX             DE   WEATHERFLOW

&&

EVENT NUMBER PHI1700776

JRK
Special weather statement, Jun 19, 8:45 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
845 PM EDT MON JUN 19 2017

DEZ002-003-200115-
Inland Sussex-Kent-
845 PM EDT MON JUN 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SUSSEX AND
SOUTHEASTERN KENT COUNTIES...

At 844 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Andrewsville to 6 miles southwest of
Ellendale to near Bridgeville. Movement was northeast at 50 mph.

Winds up to 40 mph are possible with these storms.

These storms will be near...
  Milford and Milton around 900 PM EDT.
  Big Stone Beach around 910 PM EDT.

Other locations impacted by these storms include Houston.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3886 7538 3890 7556 3904 7537 3903 7534
      3898 7531 3895 7532 3894 7531 3893 7532
      3891 7531 3881 7520 3874 7529
TIME...MOT...LOC 0044Z 226DEG 44KT 3881 7562 3876 7552 3873 7553

Drag
Local storm report, Jun 19, 8:57 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
857 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     CLAUSSVILLE             40.61N  75.65W
06/19/2017                   LEHIGH             PA   SOCIAL MEDIA

            TREE AND BUILDING DAMAGE AT INTERSECTION OF ROUTE 100
            AND KEARNSVILLE ROAD

&&

EVENT NUMBER PHI1700777

THALER
Local storm report, Jun 19, 9:00 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
900 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     LYON VALLEY             40.63N  75.67W
06/19/2017                   LEHIGH             PA   SOCIAL MEDIA

            TREE AND BUILDING DAMAGE AT THE INTERSECTION OF ROUTE
            100 AND LYON VALLEY ROAD

&&

EVENT NUMBER PHI1700778

THALER
Local storm report, Jun 19, 9:05 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
905 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND DMG     LYON VALLEY             40.63N  75.68W
06/19/2017                   LEHIGH             PA   SOCIAL MEDIA

            WRECKED PATIO FURNITURE AND METAL FLASHING TORN FROM A
            ROOF ON CARPET ROAD

&&

EVENT NUMBER PHI1700779

THALER
Special weather statement, Jun 19, 9:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
908 PM EDT MON JUN 19 2017

NJZ022>025-200145-
Coastal Atlantic-Atlantic-Atlantic Coastal Cape May-Cape May-
908 PM EDT MON JUN 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL ATLANTIC
AND CAPE MAY COUNTIES...

At 907 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Green Creek to Rio Grande. Movement was
northeast at 45 mph.

Winds up to 50 mph are possible with these storms.

These storms will be near...
  Stone Harbor and Goshen around 915 PM EDT.
  Avalon around 920 PM EDT.
  Woodbine around 925 PM EDT.
  Sea Isle City, Seaville and Strathmere around 930 PM EDT.
  Marmora and Beesleys Point around 935 PM EDT.
  Ocean City, Corbin City and English Creek around 940 PM EDT.
  Pleasantville, Somers Point, Ventnor City, Northfield, Margate
  City and Longport around 945 PM EDT.

Other locations impacted by these storms include Erma,
Whitesboro-Burleigh, Linwood, West Wildwood and Villas.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3926 7460 3916 7469 3908 7472 3903 7479
      3899 7479 3895 7486 3896 7487 3897 7486
      3897 7488 3903 7495 3913 7488 3933 7468
      3931 7464 3934 7468 3945 7456 3935 7445
TIME...MOT...LOC 0107Z 219DEG 37KT 3905 7490 3901 7485

Drag

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:05 PM EDTSpecial Marine WarningPHI55 min
Jun 19, 9:51 PM EDTSpecial Marine WarningPHI54 min
Jun 19, 9:57 PM EDTSpecial Weather StatementPHIAtlantic, Cumberland63 min
Jun 19, 8:32 PM EDTAreal Flood AdvisoryPHICaroline, Kent, Queen Anne's, Talbot3 hr
Jun 19, 8:12 PM EDTSpecial Weather StatementPHISussex48 min
Jun 19, 8:20 PM EDTFlash Flood WarningPHISussex3 hr
Jun 19, 8:24 PM EDTSevere Thunderstorm WarningPHIKent, Sussex36 min
Jun 19, 8:45 PM EDTSpecial Weather StatementPHISussex30 min

Nearby

Special Weather Statements in New Jersey, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.